Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 29, NWS Albuquerque, NM

June 16, 20207 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 16, 2020, 1:30 PM MST for 7 counties in New Mexico. It took effect at Jun 17, 2020, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 1:30 PM MST (20:30 UTC)
In effect from
Jun 17, 2020, 12:00 PM MST
Expired
Jun 17, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, Harding County, NM, McKinley County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 89 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KABQ 162030
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
230 PM MDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR
NORTHEAST AND WEST CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW 
HUMIDITY...AND AN UNSTABLE AIRMASS...

.An upper-level trough approaching from the west will lead to 
stronger southwest winds, low humidity, hot temperatures, and an 
unstable airmass over northeast and west central New Mexico 
Wednesday. Several hours of critical fire weather conditions are 
possible from the east slopes of the Sangre de Cristo Mountains 
eastward across northeast New Mexico and near the Gallup area. An
hour or two of near critical fire weather conditions is possible
across northwest New Mexico Wednesday afternoon as well.

NMZ103-104-171200-
/O.UPG.KABQ.FW.A.0026.200617T1900Z-200618T0100Z/
/O.NEW.KABQ.FW.W.0029.200617T1900Z-200618T0100Z/
Northeast Highlands-Northeast Plains-
230 PM MDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 7 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast New Mexico Wednesday.

* 20 FOOT WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ105-171200-
/O.NEW.KABQ.FW.W.0029.200617T1900Z-200618T0100Z/
Northwest Highlands-
230 PM MDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 7 PM MDT Wednesday. 

* AREA AND TIMING...West Central New Mexico Wednesday

* 20 FOOT WINDS...Southwest winds 15 to 20 mph with gusts up to 30
  mph. 

* RELATIVE HUMIDITY...5 to 10 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

31
1 follow-up statement
733 
WWUS85 KABQ 170922
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
322 AM MDT Wed Jun 17 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM TODAY ACROSS 
NORTHEAST AND WEST CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW 
HUMIDITY...AND AN UNSTABLE AIRMASS...

.An upper-level trough approaching from the west will lead to
stronger southwest winds, low humidity, hot temperatures, and an
unstable airmass over northeast and west central New Mexico today.
Several hours of critical fire weather conditions are likely from
the east slopes of the Sangre de Cristo Mountains eastward across
northeast New Mexico and around Gallup. An hour or two of near 
critical fire weather conditions are possible over northwest New 
Mexico as well this afternoon.

NMZ103>105-180100-
/O.CON.KABQ.FW.W.0029.200617T1900Z-200618T0100Z/
Northeast Highlands-Northeast Plains-Northwest Highlands-
322 AM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast and West Central New Mexico today.

* 20 FOOT WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...7 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 16, 10:30 AM MST, 3 hours earlier.

Area forecast discussion, Jun 16, 10:30 AM MST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 AM MDT Tue Jun 16 2020

.AVIATION...
18Z TAF CYCLE
Isolated to scattered showers and thunderstorms will develop once
again in a band from southwest to northeast across the state this
afternoon and evening, including KABQ, KAEG, KSAF, and KLVS after 21z.
Storms will be a mix of wet and dry west of the Continental Divide
with little to no precipitation and gusty, erratic winds. Storm
activity should diminish before 02z this evening. Stronger southwest
winds will come up around 17z tomorrow morning as an upper-level
trough swings through.

31

&&

.PREV DISCUSSION...303 AM MDT Tue Jun 16 2020...
.SYNOPSIS...
One more day of scattered to isolated showers and thunderstorms is
expected today as a modest, monsoon-like, stream of subtropical
moisture lingers over New Mexico. A mix of wet and dry thunderstorms
is again expected with erratic wind gusts up to 50 mph. Very dry air
will invade from the west Wednesday and Thursday, but some dryline
thunderstorms are expected across the southeast and east central
plains on Wednesday afternoon. High temperatures will climb above
normal areawide by this weekend and dry weather will continue, except
for daily rounds of showers and thunderstorms along and east of the
Sangre de Cristo Mountains as a moist back door cold front waivers in
and out of the northeast. Some strong to severe storms will be
possible there this weekend and early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
The latest water vapor loop shows an upper trough entering the Great
Basin while an upper high persists over eastern NM and much of TX.
The theta-e ridge remains focused over central NM with PW values of
0.50"-0.75". One more day of isold to sct SHRA/TSRA is expected in
this pattern as upper level forcing begins to scour moisture from
west to east. Storm motions will be toward the east-northeast near
15 kts with brief heavy rain, erratic wind gusts, and frequent CG
lightning. Precip will quickly taper off during the evening as much
drier air begins filtering into the region from the west.

The upper trough will pass thru the central Rockies Wednesday and
force deep layer southwest flow over northern and western NM. Much
lower RH, stronger south to southwest winds, and hot temperatures
will lead to increased fire danger. Smoke plumes over southern AZ
will be on track to shift more squarely over central NM with some
potential smoke impacts for the RGV by late Wednesday. Meanwhile, a
dryline will sharpen up over east central NM with a couple locally
strong storms possible by mid to late afternoon.

Guyer

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
There will be a chance for showers and thunderstorms along and east
of the Sangre de Cristo Mountains each period Thursday night through
Monday as a somewhat moist back door cold front waivers in and out
of the the northeast plains. Precipitation may become most
widespread on Friday afternoon, when the front may advance south of
I-40 before retreating some Saturday, only to approach I-40 again
Saturday night. Northwest flow aloft over the northeast should be
capable of producing a few strong to severe thunderstorms over there
during the afternoons and evenings this weekend and early next week.

Elsewhere, high temperatures near and above normal will gradually
climb pretty much above normal areawide by Saturday, when a ridge of
high pressure will build over the southwest US. By Monday the high
pressure system should be around 593 dm at 500 mb with a centroid
over AZ. This will steer very dry air over NM, except for the low
level moisture with the back door front over the northeast part of
the state. High temperatures early next week should vary around 5 to
10 degrees above normal, except for a few degrees above normal behind
the front.

44

&&

.FIRE WEATHER...
Showers and storms will fire up again this afternoon over central
NM. Storm motion will be toward the east-northeast around 20 mph.
Direct hits from storms will produce wetting footprints with a mix
of wet/dry along and west of the Cont Divide. Drier air will shift
east into northern and western NM Wednesday. Marginal critical fire
weather conditions are likely around the Four Corners with greater
risk for critical conditions over northeast NM. A Fire Weather Watch
has been issued across the northeast Wednesday. Temperatures will
trend hotter with lower humidity Thursday through the weekend as
strong high pressure builds in from the west. A couple wind shifts
will back into northeast NM Friday and Saturday which may allow a
couple storms to fire near the CO border by late day.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ103-104.

&&
Hazardous weather outlook, Jun 16, 2:50 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
350 AM MDT Tue Jun 16 2020

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
350 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to isolated showers and thunderstorms will again stream
along and axis from southwest toward northeast New Mexico this
afternoon and evening. A mix of wet and dry thunderstorms is expected
with the drier activity favoring locations west of the central
valley. Wind gusts up to 50 mph will be possible near thunderstorms
and virga showers. Stronger cells will also be capable of producing
small hail and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday, southwest winds will strengthen with widespread critical
fire weather conditions possible across the northeast highlands and
plains. Locally critical fire weather conditions will also impact the
Gallup and Taos areas. Meanwhile, dryline thunderstorms will develop
east of the south central mountains and on the far east central
plains, where a few strong to severe thunderstorms will be possible
during the afternoon and evening.

Daily rounds of showers and thunderstorms are expected from the
Sangre de Cristo Mountains eastward Thursday night through Monday. A
few strong to severe storms will be possible each afternoon and
evening, especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the Sangre de Cristo
Mountains during the afternoon and evening on Friday and Saturday.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:07 AM MSTFire Weather WatchABQHarding, San Miguel, Union11 hr
Jun 16, 2:43 PM MSTSpecial Weather StatementABQSocorro47 min

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.